Researchers of a study published in Cureus reported a case of a patient with dialysis-dependent end-stage renal disease (ESRD) presenting with pseudobulbar affect as the sole manifestation of valacyclovir-associated neurotoxicity.
In this case, a 55-year-old male with ESRD due to hypertensive nephrosclerosis on peritoneal dialysis (PD), type 2 diabetes, chronic anemia, and hypertension presented to the hospital suffering from emotional instability. The researchers noted that several days prior to the patient’s presentation, he was prescribed valacyclovir for orolabial herpes. The patient’s wife reported that her husband was confused at home, with frequent emotional outbursts and frequent emotional lability. Upon coming to the hospital, he was confused about why he was crying and denied feelings of depression or suicidal thoughts. Notably, he had no history of mental illness or alcohol or drug use.
A physical exam was unremarkable, although the patient cried intermittently during interviews. His lab results showed sodium of 140 mmol/L, potassium 3.2 mmol/L, chloride 100 mmol/L, carbon dioxide 23 mmol/L, glucose 70 mg/dL, blood urea nitrogen of 35 mg/dL, creatinine of 17.70 mg/dL, calcium of 6.4 mg/dL, magnesium of 1.4 mg/dL, and phosphorus of 9.8 mg/dL.
A computerized tomography of the head showed no acute intracranial abnormality. Nephrology was consulted to manage PD; however, after reviewing the history, it was discerned that he will need more frequent PD exchanges after recently being prescribed valacyclovir, the researchers further noted. They added that after one day of increased PD exchanges, the patient’s emotional state improved significantly.
“In summary, we present a unique case of emotional lability associated with valacyclovir neurotoxicity in a patient on PD, that improved with an aggressive PD regimen,” the researchers concluded. “Once the most likely etiology for neurologic or psychiatric dysfunction is thought to be due to valacyclovir, it is necessary to determine how to resolve the patient’s symptoms. In patients on PD in particular, it is important to know that unless a patient is severely neurologically impaired and needs emergent hemodialysis that it is reasonable to try an aggressive PD regimen. This will avoid an unnecessary procedure and intervention for a patient and will allow a patient to undergo a familiar form of dialysis. Finally, the dosing of medications in patients with renal impairment cannot be emphasized enough. While easy to overlook, it should cross providers’ minds when prescribing any medication to a patient with chronic kidney or ESRD.”
Keywords: peritoneal dialysis, end stage renal disease, pseudobulbar affect, valacyclovir-induced neurotoxicity